Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Topamax Disaster: Need Something Else /Barbara? JohnX2

Posted by Leighwit on June 17, 2002, at 14:40:19

In reply to Re: Topamax Disaster: Need Something Else /Barbara? Leighwit, posted by JohnX2 on June 15, 2002, at 23:14:33

John,

> I dont want to sound like a doubting Thomas.

I don't think you sound like a doubting Thomas at all. Thanks for the questions/observations.

I just came from a Pdoc appointment. She said she's had patients gain water weight on Lamictal, but didn't comment on it otherwise. She mentioned that my idea to take Norpramin again wasn't a good one, because she's had patients gain on it and then have trouble loosing the gain. (More so than with other AD-related weight gain.)

>
> But do you really think the 1 week lamictal trial was
> an indicator of the long term response to the medicine.

Absolutely not, John. I don't think 1 week is a fair trial of any of these psychotropic drugs. But being a Type 1 (juvenile onset) diabetic, I can't gain that kind of weight without immediate repercussions on my diabetes and insulin regime. I'm already taking varying dosages of two types of insulin four times a day. Not a big deal since I've been doing it most of my 44 years, but it's best to use the least amount of insulin necessary to acheive the best possible glucose levels. More weight requires more insulin. The overall impact of weight gain for a Type 1 gets to be a long discussion, but suffice it to say, it's really not worth it to me, and my endocrinologist shouts that sentiment.

>
> You also were changing you diet at the same time. My sisters
> have gone on diets and gained weight initially...
>
I can't imagine that cutting back on fat and cholesterol would do that. I've been going to Weight Watchers meetings since last August. I can imagine some diets doing what happened to your sisters, but I was basically "streamlining" the stuff that affects LDL. You might be right, but I have a hard time with that one....

>
> You mentioned a 6 lb or so weight gain on Lamictal. Even taking
> no med I can easily record a 6 lb weight fluctation.
>

You're a guy, John! 6 lbs, for most women, is a lot.

> Have you really heard of Lamictal having a history of
> weight gain??? I haven't. (But YMMV).
>
Actually, yes, I think I recall reading about some similar experiences here on Babble, but I am not absolutely certain. The Pdoc, as I said, has had people gain "water weight" (whatever that actually is.)

> You can augment lamictal with wellbutrin.
>
Yes you can, and I did. I haven't stopped the Wellbutrin.

Today, the Pdoc suggested I stay on WB and take Xanax as needed to offset the dysphoria. I've never used Xanax before because I'm a bit biased (without any valid rationale) against benzos. She doesn't seem very fond of tricyclics and said there were too many contraindications between a lot of the ADs and my type of diabetes, which makes her more inclined to stay with WB even though it only produces a partial response. She said judicious use of Xanax was her best thought at this point.

I have to give this some more thought and process it; I'm not sure if she's taking the easy way out, or if her conclusions make the best sense. If it's the former, then perhaps I would need to try a new Pdoc. In the meantime, I guess I'll try the Xanax and see what happens with that.

Thanks again for your help John,
Laurie


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


[110159]

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Leighwit thread:109501
URL: http://www.dr-bob.org/babble/20020617/msgs/110159.html